Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 124, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 14, 2021, 9:02 PM EDT for 5 counties in Maryland. It was in force for 43 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2021, 9:02 PM EDT (01:02 UTC)
- Expired
- Jun 14, 2021, 9:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 66 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:38 PM EDT | TSTM WND DMG | 2 N Arbutus, MD | TREES DOWN NEAR RESIDENCE ON SOUTH BEECHFIELD AVENUE NEAR RIDGE DRIVE. |
| Jun 14, 9:41 PM EDT | HAIL 1 | 2 Ene Catonsville, MD | |
| Jun 14, 9:43 PM EDT | TSTM WND DMG | 1 Nnw Pumphrey, MD | TREE DOWN ON KESSLER ROAD. |
| Jun 14, 9:43 PM EDT | HAIL 0.75 | 1 Nnw Pumphrey, MD | TREE DOWN ON KESSLER ROAD. |
| Jun 14, 9:43 PM EDT | HAIL 1 | 2 N Arbutus, MD | |
| Jun 14, 9:48 PM EDT | MARINE TSTM WIND 49 | 3 N Pumphrey, MD | |
| Jun 14, 9:48 PM EDT | MARINE TSTM WIND 49 | 3 N Pumphrey, MD | |
| Jun 14, 9:50 PM EDT | MARINE TSTM WIND 43 | 3 Ene Arbutus, MD | |
| Jun 14, 9:50 PM EDT | MARINE TSTM WIND 43 | 3 Ene Arbutus, MD | |
| Jun 14, 9:50 PM EDT | MARINE TSTM WIND 43 | 3 N Pumphrey, MD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 7:29 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
457
WUUS51 KLWX 150102
SVRLWX
MDC003-005-013-027-510-150145-
/O.NEW.KLWX.SV.W.0124.210615T0102Z-210615T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
902 PM EDT Mon Jun 14 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Carroll County in north central Maryland...
Northwestern Baltimore City in northern Maryland...
Northern Anne Arundel County in central Maryland...
Northeastern Howard County in central Maryland...
Southwestern Baltimore County in northern Maryland...
* Until 945 PM EDT.
* At 902 PM EDT, a severe thunderstorm was located over Sykesville,
or 12 miles northeast of Damascus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Baltimore, Pikesville, Cockeysville, Historic Ellicott City,
Ellicott City, Towson, Catonsville, Woodlawn, Randallstown, Owings
Mills, Eldersburg, Milford Mill, Reisterstown, Lochearn, Arbutus,
Mays Chapel, Timonium, Sykesville, Oakland and Gamber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 7707 3945 7706 3951 7663 3921 7665
TIME...MOT...LOC 0102Z 274DEG 24KT 3938 7700
HAIL...1.00IN
WIND...60MPH
$$
CJL2 follow-up statements
904
WWUS51 KLWX 150119
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
919 PM EDT Mon Jun 14 2021
MDC003-005-013-027-510-150145-
/O.CON.KLWX.SV.W.0124.000000T0000Z-210615T0145Z/
Carroll MD-Baltimore City MD-Anne Arundel MD-Howard MD-Baltimore MD-
919 PM EDT Mon Jun 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN CARROLL...NORTHERN ANNE ARUNDEL...NORTHEASTERN
HOWARD AND SOUTHWESTERN BALTIMORE COUNTIES AND NORTHWESTERN BALTIMORE
CITY...
At 919 PM EDT, a severe thunderstorm was located over Randallstown,
or 7 miles north of Historic Ellicott City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Baltimore, Pikesville, Cockeysville, Historic Ellicott City, Ellicott
City, Towson, Catonsville, Woodlawn, Randallstown, Owings Mills,
Eldersburg, Milford Mill, Reisterstown, Lochearn, Arbutus, Mays
Chapel, Timonium, Oakland, Lutherville-Timonium and Ilchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3927 7695 3943 7691 3948 7663 3921 7665
TIME...MOT...LOC 0119Z 274DEG 24KT 3937 7685
HAIL...1.00IN
WIND...60MPH
$$
CJL628
WWUS51 KLWX 150136
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
936 PM EDT Mon Jun 14 2021
MDC013-150146-
/O.CAN.KLWX.SV.W.0124.000000T0000Z-210615T0145Z/
Carroll MD-
936 PM EDT Mon Jun 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
central and northern Maryland.
LAT...LON 3924 7681 3935 7679 3937 7664 3921 7665
TIME...MOT...LOC 0136Z 274DEG 24KT 3936 7670
$$
MDC003-005-027-510-150145-
/O.CON.KLWX.SV.W.0124.000000T0000Z-210615T0145Z/
Baltimore City MD-Anne Arundel MD-Howard MD-Baltimore MD-
936 PM EDT Mon Jun 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN ANNE ARUNDEL...EAST CENTRAL HOWARD AND SOUTHWESTERN
BALTIMORE COUNTIES AND NORTHWESTERN BALTIMORE CITY...
At 936 PM EDT, a severe thunderstorm was located over Pikesville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Baltimore, Pikesville, Historic Ellicott City, Ellicott City,
Catonsville, Woodlawn, Milford Mill, Lochearn, Arbutus, Ilchester,
Linthicum, Lansdowne, Oella and Halethorpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 7681 3935 7679 3937 7664 3921 7665
TIME...MOT...LOC 0136Z 274DEG 24KT 3936 7670
HAIL...1.00IN
WIND...60MPH
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:53 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 14, 8:53 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 853 PM EDT Mon Jun 14 2021 .SYNOPSIS... A series of cold fronts will move through the area through mid week. Canadian high pressure will build overhead for much of the second half of the week. Another cold front may approach the area early next week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A Severe Thunderstorm Watch is in effect until 11 PM for locations west of the Blue Ridge/Catoctin in northern VA, eastern WV, and portions of western Maryland. A Severe Thunderstorm Watch is in effect until 2AM for locations east of the Blue Ridge Mountains in northern VA, the Washington/Baltimore/Fredericksburg areas, and central/southern/northeastern MD. A relative min in CAPE has caused lower confidence for locations west of the Blue Ridge Mountains, but a few severe storms are possible this evening due to stronger shear and a boundary dropping in from the north. However, confidence increases for locations east of the Blue Ridge Mountains this evening due to higher amounts of instability. The surface flow has backed to the south ahead of the approaching boundary, and this has caused a southerly flow to increase dewpoints this evening. At the same time, a bay breeze can be seen on radar retrograding west while the boundary from the convection upstream is dropping south. The intersecting boundaries, strong shear around 50 kts, and increasing CAPE suggests that some storms will be severe, with discrete supercells possible. Damaging winds and large hail are the primary threats, but an isolated tornado cannot be ruled out as the low-level shear increases some near the bay breeze and around intersecting boundaries. A low-end threat for flash flooding persists, especially across the metro areas where convection will be more widespread and co-located with lower FFG. However, a strong cold pool should stabilize the atmosphere quickly, causing any training convection to weaken. Also, the storm motion will be fast due to the strong shear. Therefore, confidence is too low for a Flash Flood Watch at this time. Convection should gradually dissipate late this evening into the overnight as the cold front drops farther south and drier air advects in from the northwest. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... A mid-level trough and associated cold front will move through the CWA Tuesday. This frontal passage will be notably drier, but cannot rule out a few showers with the relatively higher chance (still isolated in nature) up near the Mason-Dixon line. High temperatures Tuesday do look to be about 5 degrees cooler than today and closer to seasonal normals. Dry and clear Tuesday night with temperatures dipping into the mid 40s across the Allegheny Front. As Canadian high pressure builds in Wednesday, the main story will be the below normal temperatures and low humidity values. The immediate metropolitan areas have the best chance of breaking 80, with the higher elevations out west not making it out of the 60s. Most locations will be in the low to mid 70s. Come Wednesday night, there could be a few locations that make a run into the upper 30s, mainly across the valleys in the higher terrain of Garrett, western Grant, western Pendleton, and western Highland. Outside of the higher terrain, it will be a good night to open the windows and let in some cool air with low humidity. && .LONG TERM /THURSDAY THROUGH MONDAY/... Generally good agreement amongst guidance in regards to the long term period. A deep upper level trough will continue to pivot eastward on Thursday. However, with the trough axis offshore, we'll be under general subsidence, resulting in surface high pressure over the Ohio Valley becoming focused over the region through the end of the week. Seasonably cooler conditions with temperatures in the upper 70s are expected coupled with low humidity. The high will then continue to shift offshore on Friday, inducing a southerly flow which will bring the return of heat and humidity back to the region. Guidance solutions diverge somewhat in regards to the timing of the next FROPA on Saturday. The ECMWF is a bit earlier than the GFS which would greatly determine how much convective activity develops. There's also question into the progression of the front as some of the guidance including their ensembles indicate the front stalling across the CWA Sunday. If that's the case, then potential for more unsettled weather is possible on Sunday into Monday. Guidance redevelops a Bermuda high just to our east by early next week, thus could see this situation play out correctly. Another area of low pressure may then traverse along said stalled boundary which would set us up for additional unsettled weather in terms of showers and thunderstorms, even the potential for isolated flooding. Will need to monitor trends over the next few days. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... Some storms across the eastern terminals may be severe with locally damaging wind gusts and large hail being the primary threats. The best chance for strong to severe storms will be through 04z across IAD, DCA, BWI, and MTN. A brief period of MVFR cigs/vsbys are possible overnight, but drier air should allow for VFR conditions most of the time. Another cold front is expected to push through the region on Tuesday. However that front lacks and significant moisture. Therefore, conditions should remain VFR throughout. High pressure returns for Wednesday and continues through Friday under a westerly flow. && .MARINE... SMWs will likely be needed tonight as thunderstorms move across the waters. The most likely time window for storms to move across the waters will be through 2 AM. A Small Craft Advisory is in effect tonight through tomorrow. South to southwest winds this evening will turn northwesterly behind the front later tonight through tomorrow. Northwesterly flow will continue on Wednesday, but winds are expected to be sub- SCA in nature Generally lighter NW flow thereafter through Thursday night (though another mainly dry front may kick winds up a bit Tuesday night into Wednesday). Small Craft Advisory conditions are likely Fri afternoon into Sunday. && .TIDES/COASTAL FLOODING... Elevated water levels are expected tonight into Tuesday morning, but the flow will turn northwest during this time, so confidence in minor tidal flooding is low. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 4 PM EDT Tuesday for ANZ530>543. && SYNOPSIS...KJP NEAR TERM...BJL/KJP SHORT TERM...KJP LONG TERM...MSS AVIATION...BJL/MSS/KJP MARINE...BJL/MSS/KJP TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 14, 8:16 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 816 PM EDT Mon Jun 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-151000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 816 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the entire area until 2 AM. Damaging wind gusts and large hail are the primary threats, and an isolated tornado is possible. An isolated instance of flash flooding is possible this evening due to heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-151000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 816 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for Washington County in western Maryland, the northern Shenandoah Valley, and eastern West Virginia until 11 PM this evening, and a Severe Thunderstorm Watch is in effect for locations east of the Blue Ridge and Catoctin Mountains across northern Virginia as well as northern and central Maryland until 2 AM. Damaging wind gusts and large hail are the primary threats, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-151000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 816 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 11 PM for Grant and Pendleton Counties. Damaging wind gusts and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
In the hours before
Local storm report, Jun 14, 8:56 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 1 NNW GAINESVILLE 38.81N 77.62W
06/14/2021 E0.75 INCH PRINCE WILLIAM VA PUBLIC
&&
EVENT NUMBER LWX2104354
CPBLocal storm report, Jun 14, 9:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 1 NNW CENTREVILLE 38.86N 77.45W
06/14/2021 M1.25 INCH FAIRFAX VA PUBLIC
&&
EVENT NUMBER LWX2104355
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:22 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Howard, Montgomery | 38 min |
| Jun 14, 9:29 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 46 min |
| Jun 14, 9:55 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 50 min |
| Jun 14, 9:56 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 28 min |
| Jun 14, 10:05 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 2 hr |
| Jun 14, 10:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Harford | 33 min |
| Jun 14, 10:16 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 44 min |
| Jun 14, 10:25 PM EDT | Flash Flood Watch | LWX | Anne Arundel, Charles, Montgomery, Prince George's | 4 hr |
| Jun 14, 10:30 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 45 min |
| Jun 14, 10:49 PM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Jun 14, 11:23 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 24 min |
| Jun 15, 1:43 AM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 17 min |
| Jun 15, 1:53 AM EDT | Areal Flood Warning | LWX | Prince George's | 4 hr |
| Jun 15, 10:26 AM EDT | Areal Flood Warning | LWX | Prince George's | 9 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.